Forums


Medications & Prescription Treatment

Verapamil helps pain and numbness?

  • By beanie

    I am wondering if anyone has taken verapamil and if their experience has been similar to mine. Two months ago my new neurologist put me on a low-dose aspirin (to prevent stroke) and 80 mg of verapamil (I somehow left the office without finding out why verapamil–the main conversation was about Botox). Since I began taking aspirin and verapamil, I no longer have numbness on one side of my body. I’ve also had two very good months–just a few headache days, compared to before, when I had some migraine symptoms at least 50% of the time.
    I’ve often felt overly optimistic when trying a new prescription–thinking, “This is the one!” only to have the migraines return to their previous level. These past two months have been my best two months in years.
    Does anyone have any experience with verapamil and/or aspirin? Could it possibly be that this drug is actually helping me, and these two months have not been a fluke?
    Thank you!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi beanie,

    Thank you for sharing your story with us. I’m happy to hear you are seeing a reduction in your migraine frequency and severity – that’s the best news I’ve heard all day!

    Yes, it is absolutely possible this combination of medications is helping. In fact verapamil, a calcium channel blocker, is often used for migraine prevention with success. I’ve spoken with a number of patients who have very good luck with it.

    Good luck for continued success,
    Nancy

    Reply Created with Sketch. reply
  • By MsKatzgo

    I have been on Verapamil 240mg once a day for over 10 years and it helps reduce the frequency of migraines and the chronic pain I live with has been reduced to a dull roar instead of constant pounding in my head. However, last summer my ankles and feet swelled up so I went to the doctor. She said that is was due to the Verapamil and I should try to get off of it. She said I had “venous” disease from the Verapamil. Now I don’t know what to do. Botox has been suggested but I am so afraid of the side effects at my age, now 65 years old with other disabilities that I have to contend with daily. Any other suggestions or experience with the Botox would be helpful to me. Thanks for this opportunity to be in this community.

    Reply Created with Sketch. reply
  • By Jojiieme

    Apparently the verapamil works is by controlling the way each cell in the vein walls responds to the chemical messages to dilate or contract. Those of us with calcium channel issues have some cells that don’t dilate or contract in rhythm with the others, or get stuck in the wrong phase. The verapamil helps smooth out and regulate the process so we’re not over-reactive to pain stimuli.
    Using the medication for long or at a high dose can apparently overwhelm the rest of the body’s healthier cells, though. This is why we need to review all our meds once a year. (According to my BIL the pharmacist! 😉 )

    Reply Created with Sketch. reply